Rare paradoxical adverse event in Crohn’s disease: a case report
An 18-year-old male adolescent diagnosed with ileocolitis-type Crohn’s disease received therapy involving an anti-tumor necrosis factor-α (TNF-α) blocker, which resulted in remission for 2 years. The patient presented with fever, stomatitis, and cough with respiratory distress. Chest radiography revealed bilateral hilar lymphadenopathy; bronchoalveolar lavage showed high lymphocyte level: 40.8% and CD4/8 value: 3.9. Transbronchial lung biopsy identified multiple non-caseating granulomas fused to each other with connective tissue septa, leading to the diagnosis of sarcoidosis. The sarcoidosis was defined as a paradoxical adverse event (PAE) due to the use of TNF-α blocker; therefore, cessation of TNF-α blocker administration was sufficient to induce remission. We report a rare case of PAE on Crohn’s disease. The characteristics and distinguishing histologies of PAE and Crohn’s disease are described. Biological agent therapy has been reported to cause several PAEs during the treatment of immune-mediated inflammatory disorders. PAEs are defined as pathological conditions that occur during biological agent therapy usually effective in treatment. The laboratory, radiography, and histological findings shown in this case are useful for differential diagnosis and management of PAE.